If bacterial pneumonia is not treated, the bacteria can enter the circulatory system, causing a widespread infection called sepsis. Viral pneumonia usually goes away on its own, but antiviral drugs are available to treat the infection.Know More
Experts from the Mayo Clinic say pneumonia is one of the most likely causes of sepsis. Sepsis causes signs and symptoms such as a respiratory rate greater than 20 breaths per minute; a fever below 95 F or above 101.3 F; and a heart rate greater than 90 beats per minute.
Someone with untreated bacterial pneumonia can also spread the disease to others. Doctors treat bacterial pneumonia with antibiotics to kill the bacteria. The type of antibiotic prescribed depends on the type of bacteria causing the infection.Learn more about Diagnostics & Imaging
Cardiotonic drugs are substances that increase the contracting mechanism within the heart, thereby causing more blood to be pumped throughout the circulatory system. These drugs usually affect intracellular calcium levels in the heart muscle to achieve the desired increase in muscle action. There are roughly 10 general medications listed as cardiotonics.Full Answer >
Pneumonia patients develop sepsis or septicemia when the infection affecting the lungs escapes into the bloodstream causing a systemic inflammatory reaction, reports WebMD. Sepsis can result in life-threatening complications including septic shock, which results in dangerously low blood pressure and organ failure due to blood clots.Full Answer >
Sepsis in adults develops in response to infections that may result from wounds, scrapes, appendicitis, meningitis, pneumonia, urinary tract infections or any other condition that allows infectious agents to enter the body, according to WebMD. In a hospital setting, patients may become infected through incision sites, IV lines or urinary catheters.Full Answer >
The H. pylori urea breath test detects the presence of H. pylori, a bacteria that causes ulcers in the duodenum and stomach. The test measures the amount of exhaled carbon dioxide in the breath of the patient after swallowing a tablet containing the chemical 'urea,' according to WebMD.Full Answer >